Arizona, 2023Flash Flood and Damaging Wind in Arizona, August 11, 2023
August 11, 2023 · NWS FGZ · 2 events in 1 county or zone
Monsoon moisture moved into far northern Arizona and triggered a strong thunderstorm over the Arizona portion of Lake Powell.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoon moisture moved into far northern Arizona and triggered a strong thunderstorm over the Arizona portion of Lake Powell.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 11, 2:33 PM MST, 5 hours 27 minutes earlier.
Area forecast discussion, Aug 11, 2:33 PM MST, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
233 PM MST Fri Aug 11 2023
.SYNOPSIS...Monsoonal moisture will remain elevated through
Saturday, resulting in scattered to numerous showers and
thunderstorms across the region. Chances lower going into next
week, however, isolated to scattered showers and thunderstorms
will remain in the forecast.
&&
.DISCUSSION...Widespread showers and thunderstorms have developed
over eastern Arizona this afternoon. This activity has been slow
moving, with heavy rainfall rates. A flash flood threat will
continue over central and northern Navajo and Apache counties
through late this afternoon. Elsewhere, the drier air aloft that
moved in overnight has resulted in noticeably less storm activity
today with only isolated showers from Winslow to Flagstaff and
nothing over Yavapai County.
Saturday - model guidance still indicating some increased forcing
in our region from a shortwave disturbance moving northward. The
focus looks to be farther west compared to today, with much of the
hi res guidance favoring the Mogollon Rim region including
Flagstaff. Storm chances will also spread into Yavapai County
Saturday afternoon. Locally heavy rainfall with a marginal flood
threat is expected, including more sensitive areas such as fire
scars and flood-prone washes.
Sunday - a slight downturn in moisture is forecast, with lower
precipitable water values. Isolated to scattered storms are still
expected.
Monday through Friday - the low offshore southern California will
drift westward away from our region as the ridge over the
southeast US shifts toward the state. This will place our area in
a south to southeast flow pattern, keeping monsoon moisture and
daily scattered thunderstorms in the forecast. As the ridge moves
closer, daytime temperatures will creep upward reaching well above
normal levels over the lower elevations. Mountain areas will be
warmer, but afternoon clouds and rain-cooled air will keep the
heat in check.
&&
.AVIATION...For the 00Z TAF Package...Showers and thunderstorms will
persist into the evening. Look for scattered storms east of a KPGA-
KINW-KPAN line, with activity remaining isolated to the west. Wind
gusts to 35 kts will possible in the vicinity of storms. Outside of
storms, west to southwest winds at 10-15 kts. Winds becoming light
with diminishing storms after 03Z-05Z. Another round of showers and
thunderstorms will develop after 18Z Saturday. Higher coverage of
storms along the Mogollon Rim Saturday, including the Flagstaff
region. Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Tonight through Sunday...Ample monsoon moisture
remains in place with scattered to numerous showers and
thunderstorms each afternoon and evening. Erratic and gusty winds
near any storms. Otherwise, light west to southwest winds in the
daytime.
Monday through Wednesday...Look for scattered afternoon and evening
showers and thunderstorms. Generally light winds and near normal
temperatures are forecast.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...None.
&&
PUBLIC...JJ
AVIATION...JJ
FIRE WEATHER...JJ
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Aug 11, 6:29 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
629 PM MST Fri Aug 11 2023
AZZ005-006-009-012-120200-
Little Colorado River Valley in Coconino County-Marble and Glen
Canyons-Northeast Plateaus and Mesas Hwy 264 Northward-Grand Canyon
Country-
629 PM MST Fri Aug 11 2023
...A STRONG THUNDERSTORM WILL IMPACT THE COLORADO RIVER NEAR THE
CONFLUENCE WITH THE LITTLE COLORADO RIVER IN COCONINO COUNTY THROUGH
700 PM MST...
At 626 PM MST, Doppler radar was tracking a strong thunderstorm over
Blue Water Base Camp near the confluence of the Colorado and Little
Colorado Rivers , or 10 miles north of Desert View at Grand Canyon,
moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
LCR Confluence Overlook and Blue Water Base Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm.
If on or near the river, get out of the water. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3607 11172 3618 11190 3638 11176 3623 11150
TIME...MOT...LOC 0126Z 218DEG 15KT 3619 11176
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MCTSpecial weather statement, Aug 11, 7:17 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
717 PM MST Fri Aug 11 2023
AZZ004-005-009-039-120315-
Kaibab Plateau-Black Mesa Area-Marble and Glen Canyons-Northeast
Plateaus and Mesas Hwy 264 Northward-
717 PM MST Fri Aug 11 2023
...STRONG THUNDERSTORMS WILL IMPACT AREAS NEAR PAGE AND LAKE POWELL
IN COCONINO COUNTY THROUGH 815 PM MST...
At 715 PM MST, Doppler radar was tracking strong thunderstorms near
Cathedral Wash Trailhead, or 15 miles west of Page, moving northeast
at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Page, Marble Canyon, Cliff Dwellers, Ramshead Canyon, Cathedral Wash
Trailhead, Coppermine Chapter House, Wahweap, Lees Ferry, Horseshoe
Bend, Tower Butte, Canyon X, LeChee, Lee's Ferry CG, Lower Antelope
Canyon, Antelope Island, Big Five, NMS Beach, Stud Horse Point, and
Antelope Pass Overlook.
This includes the following highways...
State Route 98 between mile markers 548 and 549.
U.S. Highway 89 between mile markers 504 and 556.
U.S. Highway 89A between mile markers 524 and 555.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake Powell, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3700 11125 3658 11094 3633 11160 3689 11202
3700 11183
TIME...MOT...LOC 0215Z 238DEG 12KT 3688 11172
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MCTFlash Flood, Coconino
- When
- August 11, 8:00 PM MST to 9:00 PM MST
- Where
- Coconino County, 3.39 mi SE of (Pga)page Arpt to 7.89 mi NE of (Pga)page Arpt
- Cause
- Heavy Rain
- Reported by
- Tribal Official
- Coordinates
- 36.896, -111.405
Heavy rain caused flash flooding in Antelope Canyon. It was closed for a day to remove the flood debris.
Thunderstorm Wind, Coconino
- When
- August 11, 8:10 PM MST to 8:20 PM MST
- Where
- Coconino County, 7.79 mi ENE of (Pga)page Arpt to 12.23 mi ENE of (Pga)page Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 36.983, -111.325
Strong thunderstorm wind gusts observed in Face Canyon (Lake Powell) with considerable blowing sand.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Minnesota, August 11, 2023$14 million · 3.75 in hail · 88 events
- Excessive Heat in Mississippi, August 11 to 12, 20231 death · 2 injured · 1 event
- Tornado and Flash Flood in Michigan, August 11, 2023$1.0 million · EF1 · 6 events
- Excessive Heat in Oklahoma, August 11 to 13, 202311 injured · 37 events
- Lightning Strike in South Carolina, August 11, 2023$2.0 million · 1 event
- Excessive Heat in Florida, August 11 to 15, 2023109 events
- Damaging Winds in Alabama, August 11 to 15, 2023$160,000 · 55 kt wind · 17 events
- Excessive Heat and Heat in Mississippi, August 11 to 14, 202366 events
- Hail and Damaging Wind in Minnesota, August 11, 2023$136,000 · 1.25 in hail · 7 events
- Hail and Damaging Winds in Oklahoma, August 11, 2023$80,000 · 2.25 in hail · 5 events
- Excessive Heat and Heat in Texas, August 11 to 15, 202345 events
- Hail and Damaging Winds in Minnesota, August 11, 2023$51,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109729, 1109730.